Alabama, 2025

Damaging Winds in Alabama, August 18, 2025

August 18, 2025 · NWS HUN · 2 events in 1 county or zone

An isolated thunderstorm developed during the mid afternoon hours and moved southwest through northern and western Jackson County, knocking down a tree at two locations between Skyline and Scottsboro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated thunderstorm developed during the mid afternoon hours and moved southwest through northern and western Jackson County, knocking down a tree at two locations between Skyline and Scottsboro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 18, 1:00 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 18, 1:00 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
200 PM CDT Mon Aug 18 2025

...New NEAR TERM...

.NEAR TERM...
(Tonight)
Issued at 200 PM CDT Mon Aug 18 2025

Under the influence of sfc high pressure, our area remains dry
today with very low chance (less than 10%) of any shower
development this evening. Fog development should be limited to
along rivers and in sheltered valleys as winds remain light with
mostly clear skies. Low temperatures are forecast to drop into the
low to mid 70s, which is not much relief from the daytime highs in
the 90s we continue to experience. A Heat Advisory remains in
effect through 8 PM Tuesday. Be sure to stay hydrated, avoid
strenuous outdoor activities, and never leave pets/people in
vehicles!

&&

.SHORT TERM...
(Tuesday through Thursday)
Issued at 819 AM CDT Mon Aug 18 2025

Lack of synoptic forcing will keep rain chances low (30% or less)
through most of the short term period. If showers/storms develop,
they will be during the peak afternoon heating hours and will be
scattered in nature. Sufficient instability (sfc CAPE ~1000 J/kg)
and low level lapse rates (~9 C/km) will allow threats with any
storms to include frequent lightning as well as gusty winds up to
40-50 mph. Lack of wind shear should prevent any organized severe
development of storms. Heat will continue to be a concern through
at least Tuesday evening, during which our Heat Advisory remains
in effect for high temperatures in the mid to upper 90s and heat
indices up to 107 (primarily along and west of I-65). We drop
below Heat Advisory criteria Wednesday, however, it will still be
hot with highs in the 90s and heat indices up to 100-104 with
isolated areas up to 106. If these temperatures trend higher in
future forecast updates, the Heat Advisory may be extended. Be
sure to stay hydrated, limit strenuous outdoor activities, wear
light-colored clothing, and check on friends/family.

Wednesday into Thursday, weak upper level troughing and a cold
front stemming from the Great Lakes region is forecast to
influence the area. There is a low chance this front evolves into
an MCS, which would increase the risk for locally damaging winds
and heavy rainfall. We have low confidence in exact timing of this
at this moment due to some slight model disagreement. The timing
of this will also affect temperatures Wednesday if it moves in
earlier, and could result in cooler temperatures than forecast.
One thing is for certain: a slight cool down is forecast
afterwards as highs should decrease to the upper 80s to lower 90s
with heat indices topping out around 95-100 degrees.

&&

.LONG TERM...
(Thursday night through Monday)
Issued at 819 AM CDT Mon Aug 18 2025

An upper level trough continues to influence the area through the
weekend, bringing increased cloud cover as well as low to medium rain
chances daily. However, this will also result in decreased
temperatures as highs peak in the 80s throughout most of the area.
While we are still too far out to get into specific threats with
any potential thunderstorm development, storms will likely be
capable of producing heavy rainfall as PWATs are forecast to be
around 1.7-1.9", which is around the 75th to 90th percentile per
BMX sounding climatology.

&&

.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Mon Aug 18 2025

VFR conditions are forecast through the TAF period at both KMSL
and KHSV.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 8 PM CDT Tuesday for ALZ001>007-016.

TN...Heat Advisory until 8 PM CDT Tuesday for TNZ076-096.

&&

NEAR TERM...HC
SHORT TERM....HC
LONG TERM....HC
AVIATION...HC

In the hours before

Special weather statement, Aug 18, 3:56 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
456 PM CDT Mon Aug 18 2025

ALZ009-182230-
Jackson AL-
456 PM CDT Mon Aug 18 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL JACKSON COUNTY THROUGH
530 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hollywood, or 11 miles northeast of Scottsboro, moving south at 15
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hollywood, Fackler, and Martintown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3489 8599 3487 8587 3466 8586 3476 8613
TIME...MOT...LOC 2156Z 016DEG 13KT 3480 8595

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RAD

The radar

The Northeast Alabama radar (KHTX), 21 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 18, 4:18 PM CST
Where
Jackson County, 0.71 mi SE of Tupelo
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.744, -86.070

A large tree was knocked down along CR 21.

Thunderstorm Wind, Jackson

When
August 18, 4:19 PM CST
Where
Jackson County, 2.49 mi SSE of Tupelo
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.720, -86.056

A tree was knocked down along CR 102.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288398, 1288399.